Hallucinations in the Elderly

  1. 0
    My 82 y/o father-in-law has been living a few hundred feet away in a trailer we set up for him this past summer. He's been there since August. He came up to the house today and says he doesn't want to report us because it might get us in serious trouble (roll eyes) but there is something going on with the medicine we (husband and me) are giving him (he was talking about the Sinemet he gets 4x daily...and he has been taking this for years). I always prepare his meds by the week in an organizer and he thinks I've been doubling up his dose and he is having a bad reaction to the meds. (absolutely nothing has changed with his meds). I've tried and tried to explain it to him but he doesn't get it.

    Anyway, the reaction he says he is having is horrible visual hallucinations. He at first said he was seeing monsters and skeletons talking to him. He will see a person with their back to him and they will turn around and he sees this dead scary looking person. In his trailer he says he regularly sees a man sitting on his couch with his head bandaged up from some kind of skull injury (we've never told him but the woman we bought the trailer from had a husband who committed suicide by shooting himself in the head, never brought this up, it would probably cause him to really flip out). But he says he sees a roomful of people often. They are like they are waiting for a doctors appointment and they are talking with each other.
    And when he is out for his walks he claims he regularly sees a tall man with a fishing pole and a bag slung on his shoulder who will walk next to him for awhile then disappear (the lake is just down the road from our property and we were told the people who lived here loved to go fishing, lol).

    I'm trying to figure this out, I know there is something called Charles Bonner Syndrome but this doesn't sound exactly the same. My fil does have visual problems but they aren't that bad. Sinemet can cause hallucinations but I'm not sure this is the cause. Other than some short term memory issues my fil is fairly with it. He is an atheist and does not believe he is seeing ghosts (even though he says he can almost recognize some of the old ladies as his mom's friends who would come visit) and he is convinced the Sinemet is causing his hallucinations so he is refusing to take it, anymore.
    I asked him if the people go away if he blinks and he says no. I asked him if the people are still or moving and he says some of them are sitting and others are walking around. Much of the time the hallucinations are of the same people.

    Has anyone had a similar experience like this with a relative or patient?
  2. Get our hottest nursing topics delivered to your inbox.

  3. 15,732 Visits
    Find Similar Topics
  4. 23 Comments so far...

  5. 0
    im not an expert but is it possible that its schitzophrenia (sorry prob. spelled it wrong)...myabe he's just never been dx...? are you sure they only started once he was on meds...
  6. 0
    I know that Sinemet in too high a dose can cause this. When was he last evaluated? If he has lost significant weight or metabolizing function he could be taking way too much.

    You've got to get him to the doc, quick. All we can do is speculate. The doc can order tests and diagnose.

    Good luck.
  7. 0
    Has the dosage been changed recently ? Sinemet in larger doses can cause this....also has he been drinking enough fluids...dehydration?????? Has there been any new medications added, because there are contraindications with this medications. If not I would get a hold of his Doc and see about getting a Psych eval...
  8. 0
    He's taking the same dose he has been taking for years. But the hydration thing made sense, so I went down and talked to him about it (I've had to do this before). He swears he drinks water all day, and was complaining about the taste of the city water, so I went and bought him some bottled water.

    I made him a Dr.'s appointment for this Wednesday.
    Since he says the hallucinations don't start until he is alone and everything is quiet I'm thinking it is his mind playing tricks on him more than his eyes.
  9. 0
    Glad to see taking FIL for doctors visit. In homecare, seen minor infection/dehydration throw med metabolism off course.

    Read this about Delirium
    Delirium - March 1, 2003 - American Family Physician
    as can affect Parkinson patients and elderly quickly.

    Best wishes in getting him the help he needs.
  10. 0
    Does he have macular degeneration? That can cause hallucinations...and remember, just because WE can't see those things doesn't mean they aren't there.
  11. 0
    Just another off the wall thought. My grandmother in early stages of alzheimers had problems with minor hallucinations. On the other hand, my grandfather (grandmas husband - same side of family) had some severe dementia leading to hallucinations. In either case, get him to a doctor to get him checked out. My grandfather accused my mom (who is also a nurse) of drugging him and even called the police on her. Lost his car, and swore the CIA moved it (he got disoriented in a mall). And attempted to cash a check from ed mcmahon. Not to mention refusing to take any meds, or give my grandmother her meds either - because they were drugs (illegal). In the end grandma and grandpa moved in with mom. Grandpa refused to eat for quite some time because he swore my parents were trying to poison him. It was hard seeing him like that. But after the refusing meds, food and giving my grandma meds/food then calling the cops on my mom he ended up in a psych hospital for 3 weeks. He came out fine as could be but ended up dying a short while later d/t gastroparesis caused by a short period of seroquel and him being diabetic. Geez this was supposed to be short. *sigh*
  12. 0
    I'm obviously, not the nurse here, but the last year of my mother's life, she was having hallucinations...nothing scary like that, she kept seeing little fuzzy bears (toy like), and other object floating, and what scared her when she saw them is that she knew that they were not supposed to be there, and then it progressed to her thinking there was "little people" in her ear making noises.

    Because she was a nurse, we had always left her medications up to her, but my father discovered one day that the pill counts weren't right, and we discovered she was taking too much of some, not enough of others, in other words, the whole thing was off. Some of what she was taking was extremely dangerous if she DIDN'T take them.

    We finally went to watching her take everything, and putting the medicine away. She understood that she was forgetful and we were just trying to protect her, and she didn't argue or fight it.

    I would also try that route to see if that may fix the problem, but I'm sure, you'll take to get him evaluated as well.
    Last edit by BSNtobe2009 on Nov 28, '06
  13. 0
    I would suspect infection or dehydration or something like that first. At the very least a visit to the docs with labs is in order.


Top